A few years back, prior to The Cancer, I had my thyroid ablated. This involves taking a radiated iodine pill which adheres to and shrinks the thyroid gland. This was to treat my Graves disease that had me sweating constantly, always tired and frustrated with my attempts at weight loss. There’s nothing painful about the process, except the patient is required to be away from other people and animals for several days so that they are not accidentally radiated. And it worked really well. So well that the doctor didn’t believe me when a month after treatment I was telling him it was a success. “You can’t be feeling any difference yet.”, was his reaction. But I was cold. And I was never cold. I loved it. There were a couple of side effects that surfaced later, but once my Synthroid was regulated, all was well.
I relate this story only to fill you in on how effing frustrated it is to now be sweating at the drop of a hat. Because the Tamoxifen I take to lessen the chances of The Cancer returning. It blocks estrogen production and (I thought) throws the patient into early menopause. HA! Joke’s on me. It doesn’t throw the patient into early menopause, it just mimics the symptoms. My body will go through menopause when it wants to and that isn’t going to happen any time soon.
I don’t know why, but I was so focused on the hot flashes, that I didn’t even look into some of the other side effects of the drug. I’ve been feeling like crap lately. Just generic crap. So I thought this morning I would check into the side effects in a little more detail. Low and behold, many of the things that have been bothering me can be side effects of the drug.
- Weight gain.
- Mood swings.
- Thinning hair.
- Bone and joint pain.
- Swelling of the legs.
- Peeling/splitting/ridged nails. (Mystery solved. Anyone want a ton of nail products?)
- A few more that are too gross to discuss in public.
Then I go about researching my Effexor side effects. Effexor is the drug I take to keep from ruining every relationship I have. Well, looky there!
- Weight gain. (Really? Again? C’mon!)
- Changes in mood (supposedly for the better).
- Swelling of the legs.
- Respiratory issues.
- Dry mouth.
- Loss of strength.
- Abnormal dreams. (I don’t mind this one. They’re very entertaining.)
- Other gross things.
I’m not sure if knowing this makes me feel better about things. Usually, knowing there’s a reason I’m feeling the way I am makes me feel better, but looking down the barrel of three more years (possibly eight since they now recommend ten years of therapy, instead of the previous five) of worsening side effects from this drug fills me with dread.
I’ve been hearing reports of women who’ve opted out of the post cancer drug regimen. I have a friend who’s having her ovaries yanked so she doesn’t have to take it any more. My oncologist gave me that option, too. But I’m not looking to have any more surgeries, thank you. The last two years have been enough for me. We’ll be putting off any non-life-threatening procedures until my PTSD subsides a little. My PCP had the nerve to suggest it was time for another colonoscopy. “You should have one every five years.”, she suggests. Well, I found the paperwork from my last one and guess what? It was in 2012. Boo-yah! I have two more years and you can step off.
This past weekend, I was organizing my office. One of the tasks was organizing The Cancer Binder. When I was first diagnosed I quickly became overwhelmed by all the paperwork involved in managing the situation. I was juggling four doctors and multiple tests and the plethora of bills that came from all directions. It made me feel more in control to put all of this information in a binder. All the bills I paid. All the referrals.* All the E.O.B.s. Every pamphlet and piece of paper given to me by my doctors. In the last year or so, though, I’ve started just shoving the documents into the book with no particular order and I wanted to get that together. Then I put the bulging book away on a shelf instead of next to my desk where I have to look at it every day. I wish I could say I wouldn’t have to update it, but the biopsy this spring proved I’m never going to be “over” this. But having it “over there” is a reminder that things are not as bad as they could be.
Someday, I will be off these meds and through a real menopause and hopefully back to enjoying things like dry hair and not having to have paper towels at the ready to wipe my face. Until then, I’ll just enjoy the one side effect of the medication that is a plus: Mosquitoes don’t think I taste good any more. :)
*Referrals were created by the devil and insurance companies just to make a patient’s life more difficult. I have to call my regular doctor to get a piece of paper that says I can see my surgeon or my oncologist. And there’s always a beginning and end date that never quite coincide with my appointment. I had to change my most recent oncologist appointment four times until I could get the proper paperwork filed.